Thunderstorm Wind, Yuma
- When
- August 11, 5:20 PM MST
- Where
- Yuma County, Wray
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.080, -102.230
Severe thunderstorms erupted across eastern Colorado for a short time during the early evening hours, producing strong wind gusts and hail up to the size of golf balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Severe thunderstorms erupted across eastern Colorado for a short time during the early evening hours, producing strong wind gusts and hail up to the size of golf balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 11, 1:00 PM MST, 4 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT MON AUG 11 2008 .DISCUSSION...FORECAST CONCERNS ARE PRECIPITATION AND TEMPERATURES THROUGH THE ENTIRE FORECAST PERIOD. TONIGHT THROUGH THURSDAY NIGHT...AT PRESENT TIME AN UPPER LEVEL LOW PRESSURE AREA WAS OVER SOUTH CENTRAL CANADA WITH NORTHWEST FLOW OVER THE AREA. FOR THE REMAINING SHORT TERM PERIOD DIURNAL AFTERNOON AND OVERNIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AS DISTURBANCES WITHIN THE FLOW ALOFT MOVE ACROSS THE AREA. FOR WEDNESDAY NIGHT AND THURSDAY THE UPPER LOW CENTER WILL BEGIN TO MOVE TOWARD THE AREA WITH TIMING AND LOCATION DIFFERENCES MAKING CONFIDENCE IN THE TEMPERATURE AND PRECIPITATION FORECAST A BIT DIFFICULT. BEST CHANCE OF PRECIPITATION TONIGHT THROUGH TUESDAY NIGHT WILL BE ACROSS THE WEST WHERE PROXIMITY TO SURFACE TROUGH WILL AID IN THUNDERSTORM DEVELOPMENT. TEMPERATURES TUESDAY AND WEDNESDAY AROUND 90...COOLING INTO THE LOW TO MID 80S THURSDAY AS CLOUD COVER INCREASES AND 850 TEMPERATURES START TO COOL AHEAD OF THE UPPER LOW. FRIDAY-MONDAY...UPPER LOW CENTER WILL SLOWLY MOVE SOUTHEAST THROUGH SATURDAY WITH A SLIGHT MOVEMENT EAST AND AWAY FROM THE AREA SUNDAY AND ESPECIALLY MONDAY WITH SOME UPPER RIDGING REBUILDING. WOULD EXPECT BELOW NORMAL TEMPERATURES AND INCREASED CHANCES FOR PRECIPITATION FOR MUCH OF THE EXTENDED. WILL NEED TO KEEP AN EYE ON EXACT LOCATION OF HIGHEST QPF THURSDAY NIGHT THROUGH FRIDAY NIGHT AS THE UPPER LOW MOVES OVERHEAD/TOWARD THE AREA AS RECENT HEAVY RAINS PLUS THE ADDITIONAL RAIN MAY CAUSE SOME PROBLEMS. DDT && .AVIATION... FOR 18Z TAFS...PERSISTENT MVFR STRATUS CONTINUES TO HOLD ON AT GOODLAND AND BURLINGTON BUT EXPECTED CEILINGS TO GRADUALLY RISE AND SCATTER OUT WITH AFTERNOON HEATING. CONVECTION WILL DEVELOP ACROSS THE NEB PANHANDLE DURING THE AFTERNOON AND WILL MOVE TOWARDS TAF SITES AFTER 00Z. SOME POTENTIAL FOR FOG STATUS AFTER 06Z AS SKIES CLEAR OUT...BUT EXPECTED WESTERLY WINDS KEEPS CONFIDENCE TO LOW TO MENTION ANY SIG RESTRICTIONS. JRM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && WFO GOODLAND
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT MON AUG 11 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121315- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT MON AUG 11 2008 /1145 AM CDT MON AUG 11 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON ALONG A TROUGH OF LOW PRESSURE OVER NORTHEAST COLORADO...BEFORE SLIDING SOUTHEAST ACROSS OVER THE REST OF THE AREA THIS EVENING. THE POTENTIAL EXISTS FOR A FEW SEVERE THUNDERSTORMS WITH DAMAGING MICROBURST WINDS AND LARGE HAIL BEING THE MAIN THREAT. STORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH COULD PRODUCE LOCALIZED FLOODING IN AREAS THAT HAVE BEEN SATURATED BY RECENT HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE EVERYDAY ACROSS THE TRI-STATE AREA THROUGH FRIDAY. THE CHANCE FOR SEVERE WEATHER WILL EXIST EVERYDAY DURING THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. JRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 550 PM MDT MON AUG 11 2008 COZ090-120015- YUMA COUNTY- 550 PM MDT MON AUG 11 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO... AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 23 MILES NORTH OF WAUNETA TO 8 MILES SOUTH OF CLARKVILLE TO ELBA...AND MOVING SOUTHEAST AT 32 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 242 AND 269. FOLTZ
The Goodland radar (KGLD), 91 km away, was scanning. The volume nearest the first event began at 00:20 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115483, 115475, 115478, 115479, 115481, 115486.